Introduction: Transaminase elevation and acidosis following acetaminophen (apap) poisoning is typically delayed. We report
an unusual case of early transaminase elevation and the second case of acidosis in a pediatric patient following massive apap
Case Report: An 18 month-old female was brought to the ED 3.5 hours after being found with an open bottle of
apap, 500 mg tabs. It was unclear, initially, if any were missing. At presentation the patient was somnolent and difficult to
arouse. VS: HR 130, rr 22, o2 sat 99% room air. Her eyes deviated right and were ‘‘minimally reactive’’. Bowel sounds were
undetectable. Laboratory results 4 hours post ingestion demonstrated: apap 650 mcg/ml, ast 128, alt 302, ALP 295, T bili 0.2, Na
141, K 2.9, Cl 105, HCO3 14, BUN 17, Cr 0.3, Glucose 211. Urine toxicology was negative. The patient’s other medications
included: isoniazid, rifampin, and clarithromycin; none of these medications were reported missing. Early treatment with n-
acetylcysteine (NAC) via nasogastric tube was administered every 4 hours for 17 doses. Liver enzymes peaked at AST 164 ALT
356 approximately 16 hours post ingestion and declined to AST 87 and ALT 271 by 3 days post ingestion. Acidosis and mental
status changes resolved without treatment.
Case Discussion: Prior to early treatment with NAC the patient showed signs of
significant toxicity. Our patient likely had P450 induction from her ongoing treatment for tuberculosis and thus was more
susceptible to apap toxicity via increased formation of toxic metabolite (NAPQI). This case also serves as a reminder to the
broader toxicity which apap ingestion may manifest. Additionally, a paucity of data exists regarding time course of transaminase
elevation after hepatic insult.
Conclusion: We present a case in which the time of ingestion was clear and hepatotoxicity
occured sooner than anticipated during the ‘normal’ course of apap poisoning.
204.Retrospective Review of Exposures to Tiagabine as Reported to a Regional Poison Center
Kazzi ZN,1Jones CM,2Cragin LS,2Morgan BW.1 1Emory University, Atlanta, GA, USA;2Georgia Poison Center, Atlanta,
Background: Therapeutic use of tiagabine (TGB) in non-epileptic patients has been associated with the occurrence of seizures.
TGB has also been reported to cause convulsive status epilepticus in overdose situations.
retrospective chart review of all human exposure calls for TGB ingestion reported to our poison center from April 2001 to
Result: One hundred seventy exposures involving TGB were found. Of the 170 cases, 73 were solely TGB
ingestions, 14 were between the ages of 0–12 years old and 59 were in patients >13 years old. In the patients ?12 years old, 3
had seizure activity. Tachycardia, sedation and agitation were also noted. Cardiac monitoring did not show any abnormalities
and they were symptom free at 24 hours. Four other patients were observed in the Emergency Department (ED) for 2–12 hours
after ingestions of 4–40 mg of TGB. The remaining 7 patients were observed at home. Among the 59 patients ?13 years old, 35
patients intentionally ingested TGB and 24 were unintentional ingestions, adverse drug reactions or therapeutic errors. Of the 35
intentional ingestion patients 33 were treated in the ED and 2 were lost to follow-up. Eight of the 33 patients developed seizures,
were admitted to the hospital and were symptom free at 48 hours. Cardiac monitoring did not show any abnormalities. The
remaining 25 intentional ingestion patients were estimated to have ingested between 16–1440 mg of TGB. Drowsiness,
lethargy, agitation and tachycardia were the most common symptoms. Confusion, ataxia, tremor and hypertension were also
noted. Of the adult unintentional ingestions 14 out of 24 were treated in the ED with ingestions of 8–144 mg. No seizures were
seen and the most commonn symptoms were drowsiness, confusion and agitation. The remaining 10 patients ingested between
2–32 mg of TGB and were monitored at home with minimal symptoms.
epilepticus. Central nervous system findings predominate with altered mental status and seizures being the most significant.
Further studies need to be performed to better define the dose-toxicity relationship.
Methods: We conducted a
Conclusion: TGB overdose may cause status
Regional Toxicology Unit
Lack of Significant Toxicity After Mirtazepine Overdose: Five-Year Review of Cases Admitted to a
Waring WS, Good AM, Bateman DN. Scottish Poisons Information Bureau, Royal Infirmary of Edinburgh, Edinburgh,
Scotland, United Kingdom.
Background: Mirtazepine has been increasingly used as a treatment for depression, however, comparatively little information is
available regarding the potential effects associated with overdose. This study sought to identify features of toxicity and clinical
Case Report: Case notes were examined retrospectively for all patients admitted to the Toxicology Unit of the
Royal Infirmary of Edinburgh between 1st January 2000 and 31st December 2004 after mirtazepine ingestion. ECG, laboratory
and clinical safety variables were obtained from the medical records for each patient. Download full-text
median and interquartile range. 117 cases were identified, involving 71 women and 46 men, aged 35 y (26–46 y). The stated
amount of ingested mirtazepine was 450 mg (240–785 mg); alcohol was co-ingested in 60% and other drugs were co-ingested in
60%. Time to presentation was 1.6 h (1.1–3.2 h) after ingestion. 73% were asymptomatic, 15% were drowsy, 8% reported
nausea, 3% were suspected of having had a self-limiting seizure, and 2% had collapsed. Two patients required critical care; one
had co-ingested a large quantity of chlorpromazine, and one had co-ingested carbamazepine, promethiazine and a large quantity
of diazepam. One patient with a severe pneumonia had co-ingested amitriptyline and temazepam, and was found to have a high
serum creatinine kinase concentration. No exposure-effect relationships could be found for any haemodynamic variable,
electrolyte, liver biochemical variable, creatinine kinase or electrocardiographic interval across the study population. After
ingestion of mirtazepine alone, stated amount 630 mg (390–870 mg), there were no significant electrocardiographic, laboratory
or clinical features of toxicity. Median hospital stay was 1 day; 11% of patients were transferred to a psychiatric facility, and
the remainder were discharged home.
Conclusion: Mirtazepine overdose is rarely associated with significant toxic features,
and these appear to be attributable to co-ingested drugs. These data are reassuring given the increasing use of mirtazepine
treatment among patients at high risk of self-harm.
Case Discussion: Data are presented as
206.The Effect of Amiodarone on Fluoride-Induced Ventricular Tachycardia
Chu J,1Bania TC,1Su M,2Hoffman RS.3 1St. Luke’s-Roosevelt Hospital Center, NY, NY, USA;2SUNY-Downstate Medical
Center, Brooklyn, NY, USA;3NYC Poison Control Center, NY, NY, USA.
Background: Systemic fluoride toxicity results in cardiac dysrhythmias and death from hypocalcemia, hypomagnesemia, and
hyperkalemia. Prior work demonstrated that amiodarone attenuated fluoride-induced hyperkalemia in vitro using human
erythrocytes and improved survival in a mouse model of systemic fluoride toxicity. Based on these findings, we hypothesized
that IV amiodarone pre-treatment will decrease the incidence of ventricular tachycardia (VT) in a rat model of gastric sodium
fluoride (NaF) toxicity.
Methods: We performed a randomized, blinded, placebo-controlled trial using 19 rats. The rats were
anesthetized with 1.75% isofluorane via a tracheostomy and instrumented to measure mean arterial pressure (MAP) and to
continuously measure the electrocardiogram. The rats were randomized to pre-treatment with intravenous amiodarone (n=10) as
a 5 mmol/kg bolus followed by a 15 mmol/kg/hr infusion or an equivalent volume of 5% dextrose (n=9). After 30 minutes, the
rats received 6 mmol/kg of NaF via an orogastric tube and were continuously observed for 2 hours. Time to onset of VT and
time to death was compared using the Kaplan-Meier method and incidence of VT was compared using Chi Square. Change in
MAP, HR and QRS duration from baseline were compared at 30 min using a t test.
group and 8 of 10 rats in the control group had VT (p=0.004). One rat in each group survived past the 2 hour observation period.
Thirty minutes after NaF administration, the amiodarone group had a mean increase in HR of 12 beats/minute compared to a
decrease of 23 beats/minute in the control group (p=0.024), but the change in MAP and QRS durations was not significant
between the 2 groups.
Conclusion: Amiodarone pre-treatment decreased the incidence of ventricular tachycardia in this model
of systemic fluoride toxicity. Further research is ongoing.
Result: One of nine rats in the amiodarone
AmiodaroneControl p value
Median time to VT (min)
Median time to death (min)
207. Insulin Versus Vasopressin and Epinephrine to Treat Beta-Blocker Toxicity
Holger JS, Engebretsen KM, Fritzlar SJ, Patten LC, Harris CR. Regions Hospital, St. Paul, MN, USA.
Background: We compared insulin (IN) to vasopressin plus epinephrine (VE) in a pig model of beta-blocker toxicity. Primary
outcome was survival over 4 hours.
Methods: We estimated 20 pigs were needed to detect a 50% survival difference between
groups with an 82% power. Pigs were anesthetized with isoflourane and nitrous oxide, underwent tracheostomy, placement of a